Jump to content
CrazyBoards.org

Recommended Posts

This is not an alarming or particularly bad side effect, I just didn't find any search results on this topic on the forum so I thought I'd ask.

 

Has anyone else had brain zaps on Buspar?

 

I just started the Buspar about a week and a half ago, 10mg 2x/day.  Starting within an hour of a dose, then continuing for about another hour or two, I get brain zaps similar to the kind commonly caused by SSRI discontinuation.  They're not nearly as bothersome as the zaps I had coming off meds like Lexapro in the past.  And they're not constant like they were during SSRI discontinuation.  But they do make me light-headed and can be strong enough to make it somewhat difficult to concentrate very well until they go away.  They seem to be more pronounced after my morning dose, which is usually the one that follows the longer interval of time between doses.  (Buspar has a very short half-life)

 

My next pdoc appointment is Feb 12, and I'll definitely ask about it then.  If it gets really troublesome I could email pdoc, but its manageable right now.  I've always read about how Buspar has a reputation for being a weird med that often does absolutely nothing, good or bad, for a significant number of people.  It seems to be doing *something* so I'm just wondering if anyone else has had a similar experience to mine.  

Share this post


Link to post
Share on other sites

hmmm, weird. I've never experienced that on my 10+ years of BuSpar, but then I don't think I've knowingly ever had brain zaps while taking or discontinuing any med.

Share this post


Link to post
Share on other sites

Hi All,

 

I'm seriously new to this board so be gentle.

 

I've recently switched to Buspar from Celexa - I made the switch because Celexa was making me gain alot of weight - I serioulsy lost 4 pounds in the two weeks since I've swtiched off, so I really really want the Buspar to work - the thing is - I don't know if I'm having brain zaps - can you describe what they feel like - I know I feel off.  Its like I have a head cold, but I don' tknow if I have a head cold or if it's the medication.  I don't want to call my doctor if I'm just you know, being anxious about it.  Because well - I'm axious about everything, so...It's only been 2 full weeks off Celexa and on Buspar alone so I'm trying to be patient.  Any thoughts?

Share this post


Link to post
Share on other sites

I don't know the answer to your question, so I'll just say hi and welcome, and that I would think any brain zaps would more likely be from going off Celexa rather than going on BuSpar, but with my having no experience with Celexa myself, and my being personally brain zap-free, hopefully somebody else will come along with a better answer for you.

Share this post


Link to post
Share on other sites

Hi All,

 

I'm seriously new to this board so be gentle.

 

I've recently switched to Buspar from Celexa - I made the switch because Celexa was making me gain alot of weight - I serioulsy lost 4 pounds in the two weeks since I've swtiched off, so I really really want the Buspar to work - the thing is - I don't know if I'm having brain zaps - can you describe what they feel like - I know I feel off.  Its like I have a head cold, but I don' tknow if I have a head cold or if it's the medication.  I don't want to call my doctor if I'm just you know, being anxious about it.  Because well - I'm axious about everything, so...It's only been 2 full weeks off Celexa and on Buspar alone so I'm trying to be patient.  Any thoughts?

 

I have not been on Buspar, so take this with a grain of salt, but I have been on Celexa, and going off it I felt like I had the flu or a cold...no runny nose, of course, but otherwise.  So it could be discontinuing the Celexa for you.

Share this post


Link to post
Share on other sites

Hi All,

 

I'm seriously new to this board so be gentle.

 

I've recently switched to Buspar from Celexa - I made the switch because Celexa was making me gain alot of weight - I serioulsy lost 4 pounds in the two weeks since I've swtiched off, so I really really want the Buspar to work - the thing is - I don't know if I'm having brain zaps - can you describe what they feel like - I know I feel off.  Its like I have a head cold, but I don' tknow if I have a head cold or if it's the medication.  I don't want to call my doctor if I'm just you know, being anxious about it.  Because well - I'm axious about everything, so...It's only been 2 full weeks off Celexa and on Buspar alone so I'm trying to be patient.  Any thoughts?

The brain zap thing feels nothing like a cold or flu.  Its more like getting little electrical jolts to the head at frequent intervals.  It can also come with some dizziness, lightheadedness, even vertigo if it gets bad.

 

However, like everything to do with everything we discuss here, it is (sometimes vastly) different for everyone.  You really need to bring up your specific symptoms/side effects with your own doctor at some point.  If its not urgent, sure, wait til a regular appointment.  But if whatever is happening to you is bad enough to interfere with daily functioning, its a good idea call and ask if your doc thinks you should come in sooner.  

Share this post


Link to post
Share on other sites

The same thing happens to me on Buspar. I get the zaps within an hour and they last about an hour. Oddly, I took prozac for awhile along with the Buspar and the brain zaps didn't happen with that combo. I'd love to know why or if anyone else has noticed this :)

 

What the zaps feel like is hard to explain. Sort of like that jolt you get when startled. Or like that uncomfortable feeling when you have a high fever minus the body aches. They're unpleasant...

Share this post


Link to post
Share on other sites

When I've had them, I feel like I've been lightly electrically shocked. It goes from my head down my body really quickly, and then stops, it is a bit like a vibration.

 

This is just my personal experience of what I thought were brain zaps.

Share this post


Link to post
Share on other sites

When I've had them, I feel like I've been lightly electrically shocked. It goes from my head down my body really quickly, and then stops, it is a bit like a vibration.

This is just my personal experience of what I thought were brain zaps.

^this is my experience with brain zaps too.

I don't know if it's caused by the buspar or another med but I get them here and there too. Mostly though, I find it happens during a med change.

  • Like 1

Share this post


Link to post
Share on other sites

Adam,

If you're worried about side effects being dangerous you should definitely talk to your doctor. Everyone is different and responds differently to meds. Some meds interact with others so it also could depend on what else you might be taking, other health conditions, allergies, etc. 

Edited by her-escape

Share this post


Link to post
Share on other sites

I've noticed different people experience zaps on serotonin affecting meds, but not all people experience these zaps.

Share this post


Link to post
Share on other sites

My brother experienced brain zaps on buspirone. That's about all I can say. Sorry I can't say anything to help. :(

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×